Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 51, NWS Twin Cities, MN

June 20, 2019Martin County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 20, 2019, 7:14 PM CDT for Martin County, Watonwan County, Minnesota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2019, 7:14 PM CDT (00:14 UTC)
Expired
Jun 20, 2019, 8:00 PM CDT
In force
46 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

Counties Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 135 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:45 PM CDTHAIL 1Truman, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

069 
WUUS53 KMPX 210014
SVRMPX
MNC091-165-210100-
/O.NEW.KMPX.SV.W.0051.190621T0014Z-190621T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
714 PM CDT Thu Jun 20 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Martin County in south central Minnesota...
  Southeastern Watonwan County in south central Minnesota...

* Until 800 PM CDT.

* At 713 PM CDT, a severe thunderstorm was located near St. James, or
  20 miles north of Fairmont, moving southeast at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lewisville around 720 PM CDT.
  Truman around 735 PM CDT.

Other locations impacted by this severe thunderstorm include
Northrop, Echols and South Branch.

This includes Interstate 90 between mile markers 98 and 100.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4366 9453 4394 9469 4397 9448 4390 9436
      4385 9436 4375 9426
TIME...MOT...LOC 0013Z 320DEG 26KT 4393 9455 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$
2 follow-up statements
548 
WWUS53 KMPX 210042
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
742 PM CDT Thu Jun 20 2019

MNC091-165-210100-
/O.CON.KMPX.SV.W.0051.000000T0000Z-190621T0100Z/
Martin MN-Watonwan MN-
742 PM CDT Thu Jun 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN MARTIN AND SOUTHEASTERN WATONWAN COUNTIES...

At 742 PM CDT, a severe thunderstorm was located over Truman, or 12
miles north of Fairmont, moving southeast at 25 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
northeastern Martin and southeastern Watonwan Counties, including the
following locations... Northrop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4366 9453 4388 9461 4388 9444 4390 9436
      4385 9436 4375 9426
TIME...MOT...LOC 0042Z 321DEG 22KT 4381 9443 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$
204 
WWUS53 KMPX 210057
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
757 PM CDT Thu Jun 20 2019

MNC091-165-210106-
/O.EXP.KMPX.SV.W.0051.000000T0000Z-190621T0100Z/
Martin MN-Watonwan MN-
757 PM CDT Thu Jun 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARTIN AND
SOUTHEASTERN WATONWAN COUNTIES WILL EXPIRE AT 800 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Martin county.

LAT...LON 4366 9453 4388 9461 4388 9444 4390 9436
      4385 9436 4375 9426
TIME...MOT...LOC 0056Z 320DEG 26KT 4373 9434 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:57 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 20, 6:57 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Duluth MN
657 PM CDT Thu Jun 20 2019

.SHORT TERM...(This evening through Friday night)
Issued at 231 PM CDT Thu Jun 20 2019

The 850 mb theta-e ridge will continue to work into the area this
evening, helping to drive and area of showers with embedded
thunderstorms eastward across the area. However, there should be a
diminishing trend as the activity gets into the eastern portion of
the area tonight and the forcing weakens. We'll have a second
surge of moisture and better instability work into the area Friday
afternoon and Friday night, bringing a better chance for SHRA/TSRA
to the entire area, although the best instability and shear look
to be across the western forecast area late Friday afternoon into
Friday evening.

.LONG TERM...(Saturday through Thursday)
Issued at 231 PM CDT Thu Jun 20 2019

The southwest to northeast oriented baroclinic zone still looks
to stall out Saturday into Monday with several surface waves
moving along it and bringing windows of enhanced precipitation
changes to the area. Tried to get some of that timing into things
rather than blanket the entire time frame with chance PoPs.
However, the guidance (understandably) agrees much less on the
details as we move through the weekend given small differences in
convective development that compound over time. Stuck very close
to the consensus NBM guidance from Saturday night through the
balance of the forecast. We should finally see a break in the more
widespread precipitation by Tuesday, although there will be some
additional chances through the remainder of the week as ridging
becomes established over the central part of the country and we
get into a pattern more favorable for MCS development. It's way
too early to say whether we'll be in the path for repeated MCS
passages, but given the forecast position of the upper jet and
best areas of anticyclonic 250 mb flow, it certainly will be
something to keep an eye on for the middle to end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 647 PM CDT Thu Jun 20 2019

Showers will generally be on the decrease overnight; however, a
line of showers in south central MN is slowly pushing eastwards
and is increasing in intensity and is not captured very well by
any of the high resolution models. The HRRR is trying to capture
the feature, and dissipates it by 02Z, but this model has a
tendency to play catch up to these types of features. Mainly VFR
conditions prevail, dipping into MVFR or even IFR given the recent
shower activity for AXN & RWF overnight.

KMSP...VFR for most of the TAF period. Showers west of the
terminal are increasing in intensity and may cross the terminal
between 01 and 03Z. Winds will generally be east and increase in
intensity Friday afternoon.

KMSP...

/OUTLOOK FOR KMSP/
SAT...VFR/MVFR WITH PM SHRA/-TSRA POSSIBLE. WINDS E/SE AT
5-10KTS.
SUN...VFR/MVFR WITH -TSRA POSSIBLE. WINDS VRB AT BELOW 5KTS.
MON...VFR/MVFR WITH CHC -TSRA POSSIBLE. WINDS W AT 5-10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...JW
Hazardous weather outlook, Jun 20, 11:24 AM CDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1124 AM CDT Thu Jun 20 2019

MNZ041>045-047>052-054>070-073>078-082>085-091>093-211630-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-Yellow Medicine-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-
1124 AM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening.
Severe weather is not expected, but small hail is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms will continue into early next
week. The best chance for severe thunderstorms will be Friday and
Friday evening across Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed Friday afternoon and
Friday night.

MNZ053-WIZ014>016-023>028-211630-
Chisago-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-
Eau Claire-
1124 AM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for portions of east central
Minnesota...northwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms will continue into early next
week. The probability for severe weather is low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jun 20, 4:29 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
429 PM CDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             HAZEL RUN               44.75N 95.71W
06/20/2019  M1.75 INCH       YELLOW MEDICINE    MN   PUBLIC

&&
Local storm report, Jun 20, 4:52 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
452 PM CDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             ECHO                    44.61N 95.42W
06/20/2019  M1.00 INCH       YELLOW MEDICINE    MN   AMATEUR RADIO

&&

BPH
Local storm report, Jun 20, 4:53 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             ECHO                    44.62N 95.42W
06/20/2019  M1.25 INCH       YELLOW MEDICINE    MN   PUBLIC

            PHOTO SENT VIA TWITTER.

&&

BPH
Special weather statement, Jun 20, 4:55 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
455 PM CDT Thu Jun 20 2019

MNZ073-074-202245-
Brown-Redwood-
455 PM CDT Thu Jun 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN REDWOOD AND
NORTHWESTERN BROWN COUNTIES...

At 454 PM CDT, two strong thunderstorm were located near Lamberton
and another near Clements in Redwood county.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Sleepy Eye, Springfield, Morgan, Sanborn, Clements, Evan, Wanda and
Cobden.

This includes the following highways...
 U.S. Highway 14 between mile markers 64 and 73, between mile markers
79 and 84, between mile markers 88 and 89, and between mile markers
91 and 92.
 U.S. Highway 71 between mile markers 53 and 65.

LAT...LON 4436 9528 4448 9482 4445 9478 4444 9473
      4431 9466 4423 9505 4421 9520
TIME...MOT...LOC 2154Z 260DEG 18KT 4429 9516
Local storm report, Jun 20, 5:21 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
521 PM CDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FUNNEL CLOUD     1 SSW BELVIEW           44.59N 95.34W
06/20/2019                   REDWOOD            MN   FIRE DEPT/RESCUE

            FIREFIGHTER SAW A FUNNEL CLOUD MOVING OVER
            THEIR HOME.

&&

BPH
Local storm report, Jun 20, 7:10 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
710 PM CDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             ST. JAMES               43.98N 94.63W
06/20/2019  E1.75 INCH       WATONWAN           MN   TRAINED SPOTTER

&&

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:55 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin50 min
Jun 20, 8:37 PM CDTSevere Thunderstorm WarningMPXFaribault23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.